Fluorouracil (5-FU) is an antimetabolite that has become the cornerstone chemotherapeutic agent used to treat tumors of the gastrointestinal tract. Although proven to be effective, 5-FU can cause cardiotoxicity, which can be life-threatening. Adverse cardiac-related events induced by 5-FU include angina pectoris, myocardial infarction, supraventricular tachycardia, and atrial fibrillation. Nurses play a crucial role in the routine monitoring of cardiac function by identifying patients at high risk of developing 5-FU-related cardiotoxicity, monitoring patients during treatment, and then implementing specific interventions if 5-FU-related cardiotoxicity is identified or suspected. This article discusses the relevance of 5-FU-related cardiotoxicity, highlights the need for routine monitoring of cardiac function, and discusses methods of early detection and management.
Keywords: 5-fluorouracil; cardiotoxicity; electrocardiography; routine cardiac monitoring.